Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 19, NWS Pueblo, CO

May 24, 2025El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 2025, 4:44 PM MDT for El Paso County, Colorado. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2025, 4:44 PM MDT (22:44 UTC)
Expired
May 24, 2025, 5:15 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Denver radar (KFTG), 76 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:20 PM MDTHAIL 15 N Peyton, CO
May 24, 5:20 PM MDTHAIL 15 N Peyton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:14 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 433 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS55 KPUB 242244
SVRPUB
COC041-242315-
/O.NEW.KPUB.SV.W.0019.250524T2244Z-250524T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
444 PM MDT Sat May 24 2025

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central El Paso County in east central Colorado...

* Until 515 PM MDT.

* At 444 PM MDT, a severe thunderstorm was located near Black Forest,
  or 20 miles north of Colorado Springs, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3910 10442 3907 10471 3911 10473 3913 10472
      3913 10445
TIME...MOT...LOC 2244Z 231DEG 7KT 3911 10468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe
1 follow-up statement
163 
WWUS55 KPUB 242250
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
450 PM MDT Sat May 24 2025

COC041-242315-
/O.CON.KPUB.SV.W.0019.000000T0000Z-250524T2315Z/
El Paso CO-
450 PM MDT Sat May 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...

At 449 PM MDT, a severe thunderstorm was located 7 miles northeast of
Black Forest, or 22 miles northeast of Colorado Springs, moving east
at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3908 10467 3910 10469 3913 10467 3913 10445
      3910 10442 3908 10465
TIME...MOT...LOC 2249Z 258DEG 15KT 3912 10463 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:57 PM MDT, 1 hour 47 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible through this evening for the Pikes Peak region, and potentially again tomorrow confined to the southeast mountains and adjacent valleys/portions of the I-25 corridor.
  • Scattered to numerous showers and thunderstorms again on Monday, though severe threat looks lower.
  • Active weather continues Tuesday through Saturday with daily chances for afternoon and evening showers and thunderstorms.
  • Temperatures will begin to warm from mid to late week, back into the 80s by Friday and Saturday.
Area forecast discussion, May 24, 2:57 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Sat May 24 2025

.KEY MESSAGES...

- Strong to severe thunderstorms possible through this evening
  for the Pikes Peak region, and potentially again tomorrow
  confined to the southeast mountains and adjacent
  valleys/portions of the I-25 corridor.

- Scattered to numerous showers and thunderstorms again on
  Monday, though severe threat looks lower.

- Active weather continues Tuesday through Saturday with daily
  chances for afternoon and evening showers and thunderstorms.

- Temperatures will begin to warm from mid to late week, back
  into the 80s by Friday and Saturday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 218 PM MDT Sat May 24 2025

Easterly upslope flow has advected 50 dew points westward into
the eastern slopes of the southeast mountains and plains, with
breaks in the clouds and sufficient heating yielding mixed layer
CAPE up to 1500 J/kg across the Pikes Peak region as of 19z.
CAMs and SSCRAM have been progressively showing higher
probabilities for one or two strong to severe storms over Teller
and El Paso counties where deep layer shears are running 40-50
kts. Severe thunderstorms look likely, though majority of the
models play the highest probabilities along the northern Teller
and Northern El Paso county line. Given strong southeast upslope
flow gusting to 25 kts and surface temperatures in the 70s,
think lift is conceptually sufficient to break through the
remainder of the cap across El Paso and eastern Teller counties.
Straight line hodographs suggest splitting supercell storm
modes, however, any deviant southeasterly storm motions, which
could tap richer theta-e air feeding into this region could
enhance low level hodograph curvatures. So isolated tornadoes
are very much plausible. Otherwise, hail up to 2 inches in
diameter (or a slightly larger) and wind gusts up to 65 mph will
be the more dominant risks into the evening. Severe
thunderstorm watch 318 has already been issued and continues
through 8 PM.

Will also need to watch locations to the south, including eastern
Fremont and Pueblo counties closely, though these areas look to stay
more capped.

Farther east across the plains, the airmass gets progressively more
capped with a lower 80 degree convective temperature required to
break through. With lack of a strong shortwave, strong to severe
thunderstorms look even less likely to occur east of the I-25
corridor counties, unless we can get sufficient forcing from a low
level jet later tonight. For now, this looks more like a broad
overrunning case as the upper trough approaches tonight.  Stratus
will redevelop and spread westward across the plains into the lower
eastern slopes of the mountains with widespread showers and drizzle
developing after midnight. Farther east, there could be sufficient
overrunning to release some elevated CAPE and produce some embedded
convective elements/thunder.  Will allow pops to increase overnight
across the plains as NBM suggest but will cap most areas in the
scattered category.

Tomorrow looks cooler with clouds more likely to persist across the
southeast mountains and plains through Sunday.  Where they do clear
along the eastern mountains and adjacent valleys, CAPE of up to 1500
J/kg and deep layer shears of 50+ kts may support one or two strong
to severe storms.  Think the risk area will be in a narrow ribbon
over the southeast mountains and adjacent lower elevations with
locations like the Wet Mountain Valley and Fremont county having the
greatest severe thunderstorm potential. Large hail and damaging
winds look like the primary risks for now. Once storms move eastward
into the plains, storm strengths should decrease as they encounter
cooler, more stable air.  High temperatures on Sunday will stay in
the low to mid 60s across the plains.

For the western areas it will continue dry and breezy for the
western mountains and interior valleys through the 24 hour period.
There may be a better chance for showers and thunderstorms across
northern portions of the San Luis Valley and Chaffee and Lake
counties on Sunday as some low level moisture penetrates westward.
Temperatures will cool off a couple degrees as the upper trough
approaches out west.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 218 PM MDT Sat May 24 2025

Upslope on the plains deepens again Sunday night, reinforced by
outflows from nrn Colorado evening convection. Expect widespread
low clouds/drizzle/showers along and east of the mountains
through the night as a result, with perhaps an isolated
thunderstorm possible on the plains where some weak elevated
instability develops. Overall, best forcing for precip looks
mostly north of the area, with grids showing a rather high
pop/low qpf set-up across the eastern mountains and plains.

Upper trough drifts eastward through Colorado on Monday,
leading to moderate instability(CAPE 500-1000 J/KG)/steep lapse
rates with cold pool aloft, but less in the way of shear (0-6km
shear around 30 kts) as stronger low/mid level flow is pushed
south and east of the area. As a result, storm coverage Monday
afternoon/evening will increase across the region, especially
mountains and I-25 corridor where instability will be greatest,
lesser chances over the far sern plains where persistent low
clouds and cool temps will limit storm strength/coverage.
Sounding profile hints at storms on Monday potentially producing
large amounts of small hail, with lack of shear/modest instability
tending to limit hail size.

Upper forcing weakens Tue with brief short wave ridge developing
across Colorado behind departing trough. Still plenty of
moisture and instability left-over across the area in the
afternoon however, and expect scattered showers/thunderstorms
initially developing over the mountains, then drifting across
lower elevations by late day. Severe storms not expected, but
some small hail and local downpours likely. Unsettled weather
persists through the rest of the week into the next weekend, as
weak western U.S. upper trough drifts toward the region and
moisture remains in place, and expect afternoon/evening
thunderstorms each day. Temps will eventually warm back toward
seasonal levels as mid level temps warm slightly, though any
significant early summer heat looks to hold off at least another
weak.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1130 AM MDT Sat May 24 2025

Cigs have lifted back into VFR category over KCOS and KPUB and
will stay in the VFR category through the afternoon. KCOS could
see a strong to severe thunderstorm this afternoon and although
impacts could stay north of the terminal, the probability is
great enough for inclusion in a Prob30 group for TSRA from
22z-02z. If enough instability develops, large hail could occur
at the terminal. KPUB will likely stay too cool and stable for
thunderstorms this afternoon. Both terminals will see IFR to
LIFR cigs and vis with -SHRA, -DZ and BR spread in after 06z
with much slower improvement on Sunday.

KALS will stay VFR with breezy dry southwest winds gusting to
around 25 kts spreading into the terminal in the afternoon.
Winds will decrease this evening with a similar trend for
Sunday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PETERSEN
AVIATION...KT
Hazardous weather outlook, May 24, 1:16 PM MDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
116 PM MDT Sat May 24 2025

COZ058>089-093>099-251930-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
116 PM MDT Sat May 24 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible this afternoon and
evening, mainly along the Palmer Divide and eastern mountains, as
well as the eastern plains north of Highway 50. Some storms may
become strong to severe, with the best chances of severe storms over
El Paso and Teller Counties.

Stronger storms will be capable of producing hail up to 2 inches
in diameter, gusty outflow winds to 60 mph, and frequent
lightning. An isolated tornado is possible, especially across
northern and eastern El Paso County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily afternoon and evening showers and thunderstorms will be
possible Sunday through Friday. Storms will initiate over the
higher terrain, and track south and east across the Plains during
the evening. A few storms could be strong to severe on Sunday with
large hail and damaging winds possible, especially over and near
the southeast mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Special weather statement, May 24, 3:42 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sat May 24 2025

COZ081-084-242215-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
342 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EL PASO COUNTY
THROUGH 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 18 miles north of Colorado Springs, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monument, Palmer Lake, and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 10472 3905 10501 3912 10503 3913 10498
      3913 10476
TIME...MOT...LOC 2142Z 248DEG 14KT 3909 10493

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Simcoe
Local storm report, May 24, 4:08 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
408 PM MDT Sat May 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             2 NNE Monument          39.13N 104.86W
05/24/2025  M1.00 Inch       El Paso            CO   Trained Spotter

&&
Local storm report, May 24, 4:20 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
420 PM MDT Sat May 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Hail             Palmer Lake             39.12N 104.91W
05/24/2025  M1.25 Inch       El Paso            CO   CO-OP Observer

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:42 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa48 min
May 23, 8:21 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa24 min
May 23, 8:42 PM MDTSevere Thunderstorm WarningPUBKiowa33 min
May 23, 9:12 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers33 min
May 23, 9:42 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers33 min
May 24, 3:42 PM MDTSpecial Weather StatementPUBDouglas33 min
May 24, 3:54 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
May 24, 4:18 PM MDTSevere Thunderstorm WarningPUBEl Paso27 min
May 24, 5:12 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
May 24, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.